Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 61, NWS Blacksburg, VA

April 19, 1998Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Apr 19, 1998, 12:07 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 12:07 PM EDT (16:07 UTC)
Expired
Apr 19, 1998, 4:10 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191607
FFWRNK
NCC009-189-192010-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA

* UNTIL 410 PM EDT

* AT 1205 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL IN WATAUGA AND ASHE.  RAIN WITH EMBEDDED
  THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST. RAINFALL RATES OF A
  INCH PER HOUR ARE POSSIBLE OVER SATURATED GROUND.

  WATCH FOR RAPID RISES ALONG CREEKS AND SMALL STREAMS.
*

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 10:35 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 19, 10:35 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST SUN APR 19 1998

RECOMMENADTIONS...
.CRW...THANKS FOR ALL THE CALLS. WHAT DO YOU THINK ABOUT A FLASH
FLOOD WATCH FOR OUR CWA ?
.WBC...CALL FOR FURTHER DISCN.
.RDU...WOULD KEEP FOR FLASH FLOOD WATCH UP FOR THIS AFTERNOON.

DISCUSSION...
KFCX 88D AT 13Z SHWD MAIN AREA OF SHOWERS BASICLY EAST OF A BOONE TO
EKN LINE. PATCHES OF LIGHT RAIN...DRIZZLE AND FOG WERE ELSEWHERE.
VAD WND PRF HAD S WINDS FRM 10 TO 30 KNTS FRM 4 TO 9 KFT. REGNL
RADAR CMP DISPLAYED A BAND OF RAIN ACRS ERN KY/TN. 00Z RUN WAS IN
GENERAL AGREEMENT ABT DEEPING LOW AND MOVG IT UP THE SPINE OF THE
MTNS TDY. LOOKING AT ETA GARP DATA CAPE OF AROUND 500 PROGD FOR SE
PORTIONS OF FA ARD 18-00Z. HOWEVER...CLOSE TO THE LOW IT MAY BE HARD
TO GET SOME SUNSHINE. BEST THREAT FOR SEVERE WEATHER MAY BE OFF TO
OUR EAST. BOTH THE ETA AND NGM SHOWED IMPRESSIVE QVEC INDUCED FCGG
TODAY. THIS AFTERNOON FORECAST...CLOUDY WITH SHOWERS AND
THUNDERSTORMS.  HIGHS WILL VARY FRM ARD 60 TO ARD 70. HAVE TO RUN
TAFS ARE CALLING...
KK

In the hours before

Special weather statement, Apr 19, 6:35 AM EDT, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST
TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE
PANHANDLE OF MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A
WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL
ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA AND INTO FAR SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.  THIS
OUTLOOK WILL BE UPDATED AROUND MIDDAY.

DESROSIERS
Special weather statement, Apr 19, 6:35 AM EDT, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST
TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE
PANHANDLE OF MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A
WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL
ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA AND INTO FAR SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.  THIS
OUTLOOK WILL BE UPDATED AROUND MIDDAY.

DESROSIERS
Special weather statement, Apr 19, 11:30 AM EDT, 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE THIS AFTERNOON WILL MOVE ALONG
THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE PANHANDLE OF
MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A WARM FRONT WILL
LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL ALLOW UNSTABLE AIR TO
SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND INTO FAR
SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.

DESROSIERS/KOSTURA
Special weather statement, Apr 19, 11:30 AM EDT, 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE THIS AFTERNOON WILL MOVE ALONG
THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE PANHANDLE OF
MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A WARM FRONT WILL
LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL ALLOW UNSTABLE AIR TO
SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND INTO FAR
SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.

DESROSIERS/KOSTURA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:29 PM EDTFlash Flood WarningRNKWilkes4 hr
Apr 19, 4:00 PM EDTFlash Flood WarningRNKAshe, Watauga2 hr
Apr 19, 4:10 PM EDTFlash Flood WarningRNKStokes, Surry3 hr
Apr 19, 4:10 PM EDTFlash Flood WarningRNKRockingham3 hr
Apr 19, 4:21 PM EDTSevere Thunderstorm WarningRNKRockingham49 min
Apr 19, 4:32 PM EDTTornado WarningRNKRockingham33 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.